Alert archive / Texas / Tornado Warnings in 2018

Tornado Warning 12, NWS Amarillo, TX

June 22, 2018Donley County, Gray County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 22, 2018, 9:01 PM CDT for Donley County, Gray County, Texas. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2018, 9:01 PM CDT (02:01 UTC)
Expired
Jun 22, 2018, 9:27 PM CDT
In force
26 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Donley County, TX, Gray County, TX

The radar

The Amarillo radar (KAMA), 93 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 9:15 PM CDTFUNNEL CLOUDMclean, TXFUNNEL CLOUD 1/2 WAY DOWN, HOLDING STRONG.
Jun 22, 9:17 PM CDTHAIL 1.755 S Mclean, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 3:29 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
2931 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

289 
WFUS54 KAMA 230201
TORAMA
TXC129-179-230245-
/O.NEW.KAMA.TO.W.0012.180623T0201Z-180623T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
901 PM CDT FRI JUN 22 2018

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Southeastern Gray County in the Panhandle of Texas...
  Northeastern Donley County in the Panhandle of Texas...

* Until 945 PM CDT
    
* At 901 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Alanreed, or 22 miles northeast of Clarendon,
  moving east at 20 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Mclean and Alanreed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3519 10077 3529 10076 3529 10056 3513 10057
TIME...MOT...LOC 0201Z 275DEG 19KT 3523 10073 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Guerrero
2 follow-up statements
012 
WWUS54 KAMA 230220
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
920 PM CDT FRI JUN 22 2018

TXC129-179-230245-
/O.CON.KAMA.TO.W.0012.000000T0000Z-180623T0245Z/
Gray TX-Donley TX-
920 PM CDT FRI JUN 22 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
SOUTHEASTERN GRAY AND NORTHEASTERN DONLEY COUNTIES...
    
At 920 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Mclean, or 20 miles west of Shamrock, moving east at
20 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Mclean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3517 10067 3528 10061 3529 10056 3513 10057
TIME...MOT...LOC 0220Z 275DEG 19KT 3522 10061 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Guerrero
667 
WWUS54 KAMA 230227
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
927 PM CDT FRI JUN 22 2018

TXC129-179-230235-
/O.CAN.KAMA.TO.W.0012.000000T0000Z-180623T0245Z/
Gray TX-Donley TX-
927 PM CDT FRI JUN 22 2018

...THE TORNADO WARNING FOR SOUTHEASTERN GRAY AND NORTHEASTERN DONLEY
COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

Remember, a Severe Thunderstorm Warning still remains in effect for 
southwestern Wheeler, Southeastern Gray, Northwestern Collingsworth, 
and Northeastern Donley counties. 

LAT...LON 3517 10067 3528 10061 3529 10056 3513 10057
TIME...MOT...LOC 0222Z 275DEG 19KT 3522 10058 

$$

Guerrero

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 22, 5:59 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 22, 5:59 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
559 PM CDT Fri Jun 22 2018

.AVIATION...
00Z TAF Cycle

VFR conditions will prevail through 00Z Sunday, although
thunderstorms are expected to impact the Dalhart, Amarillo and
Guymon TAF sites between 00Z and 04Z Saturday with possible MVFR
ceilings and visibilities. South to southeast winds 20 to 30 knots
with gusts near 35 to 40 knots with shift to the north and
northeast after 02Z to 04Z Saturday at the Guymon and Dalhart TAF
sites and then at the Amarillo TAF site after 07Z to 09Z Saturday.
North to northeast winds 5 to 15 knots at all three TAF sites
after 10Z to 12Z Saturday.

Schneider

&&

.PREV DISCUSSION... /Issued 402 PM CDT Fri Jun 22 2018/

DISCUSSION...
Upper trough tracking east out of the Rockies and across the
Plains states this evening and tonight along with a cold front
pushing south across the Panhandles tonight will allow for
convection development through this evening and into the overnight
hours tonight. Cold front will move south of the forecast area by
Saturday morning or midday and is expected to become stationary
well south of the Panhandles by Saturday afternoon. Surface ridge
will build in behind the front Saturday across the forecast area
allowing for not as warm conditions.

Frontal boundary forecast to lift north and east as a warm front
by Sunday afternoon as a closed upper low tracks east out of the
northern and central Rockies and then into the central Plains
states by Sunday evening. Convection expected to develop once
again across mainly the northern and eastern Panhandles Sunday
afternoon into Sunday night. Upper high to build in over the
southwestern states by Monday night with northwesterly flow aloft
re-establishing itself over the Panhandles. Shortwave trough to
drop southeast out of the central Rockies Monday night with
chances for convection likely again Monday night. Upper high to
build in over the forecast area by the middle and end of next
week.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, Jun 22, 3:37 PM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
337 PM CDT Fri Jun 22 2018

OKZ001>003-TXZ001>020-317-231100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
337 PM CDT Fri Jun 22 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected through tonight. Some storms
through tonight will likely become severe. The main threats will
be hail up to two inches in diameter and gusts of 70 MPH or more.
The potential for tornadoes will also exist this evening. Heavy
rains may occur, possibly leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across parts of the Panhandles
Sunday afternoon through Monday night. Some of the storms may
become strong to marginally severe with large hail and strong
winds as the main threats.

.SPOTTER INFORMATION STATEMENT...

Emergency Managers and spotter groups need to be ready for
activation through this evening.

Schneider

In the hours before

Local storm report, Jun 22, 8:28 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
828 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND GST     WHITE DEER              35.43N 101.18W
06/22/2018  E60 MPH          CARSON             TX   PUBLIC

            POWERLINES ARE DOWN WITH THE 60 MPH WINDS.

&&

EVENT NUMBER AMA1800310

LE
Local storm report, Jun 22, 8:32 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
832 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     TSTM WND GST     4 N STINNETT            35.88N 101.45W
06/22/2018  E60 MPH          HUTCHINSON         TX   STORM CHASER

            INFLOW TO THUNDERSTORM.

&&

EVENT NUMBER AMA1800311

LE
Local storm report, Jun 22, 8:34 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
834 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND GST     2 E STINNETT            35.82N 101.41W
06/22/2018  E50 MPH          HUTCHINSON         TX   STORM CHASER

&&

EVENT NUMBER AMA1800312

LE
Special weather statement, Jun 22, 8:43 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
843 PM CDT FRI JUN 22 2018

OKZ002-003-230215-
Texas OK-Beaver OK-
843 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER AND EASTERN
TEXAS COUNTIES UNTIL 915 PM CDT...

At 843 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Hough to 4 miles northeast of
Hardesty. Movement was east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Guymon, Hooker, Optima, Hardesty, Bryans Corner, Hough and Adams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3660 10075 3658 10122 3680 10160 3698 10162
      3700 10143 3700 10116
TIME...MOT...LOC 0143Z 268DEG 35KT 3687 10142 3665 10114

DGW
Local storm report, Jun 22, 8:47 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
847 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND GST     15 SSE WAKA             36.08N 100.95W
06/22/2018  E50 MPH          OCHILTREE          TX   TRAINED SPOTTER

            ROTATING WALL CLOUD.

&&

EVENT NUMBER AMA1800313

LE
Local storm report, Jun 22, 8:52 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
852 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     1 NNW STINNETT          35.84N 101.45W
06/22/2018  M69 MPH          HUTCHINSON         TX   MESONET

&&

EVENT NUMBER AMA1800314

LE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:14 PM CDTTornado Warning Tornado observedAMALipscomb, Ochiltree30 min
Jun 22, 7:26 PM CDTSevere Thunderstorm WarningAMAOchiltree, Roberts45 min
Jun 22, 7:41 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts41 min
Jun 22, 7:48 PM CDTSevere Thunderstorm WarningAMACarson, Gray57 min
Jun 22, 7:52 PM CDTSpecial Weather StatementAMASherman38 min
Jun 22, 7:56 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Sherman64 min
Jun 22, 8:14 PM CDTSpecial Weather StatementAMAHemphill61 min
Jun 22, 8:31 PM CDTSevere Thunderstorm WarningAMACarson, Hansford, Hutchinson, Ochiltree, Roberts59 min
Jun 22, 8:41 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler53 min
Jun 22, 8:54 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts66 min
Jun 22, 9:19 PM CDTTornado WarningAMACarson, Gray, Hutchinson, Roberts26 min
Jun 22, 9:33 PM CDTSevere Thunderstorm WarningAMACarson, Donley, Gray, Hemphill, Roberts, Wheeler42 min
Jun 22, 9:36 PM CDTSpecial Weather StatementAMACollingsworth54 min
Jun 22, 9:54 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Hemphill, Wheeler66 min
Jun 22, 10:16 PM CDTTornado WarningAMAWheeler29 min
Jun 22, 10:36 PM CDTSpecial Weather StatementAMACollingsworth24 min
Jun 22, 10:59 PM CDTSpecial Weather StatementAMAWheeler16 min

Nearby

Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.